A common danger of opioid use, especially for frail older adults and those with renal failure or declining kidney function is opioid-induced neurotoxicity. This condition is marked by a variety of symptoms, including disorientation, hallucinations, confusion, and decreased levels of consciousness. Individuals suffering from opioid-induced neurotoxicity may also experience seizures, involuntary muscle twitching, a worsening of pain without disease progression, or pain that radiates becomes generalized all over the body. The effects of oipioid-induced neurotoxicity can be devastating, however there are treatments which can help reverse the condition in some cases.
Opioid-induced neurotoxicity is typically caused by dehydration, decreasing kidney function, or rapid escalation of the opioid medicine. The condition is most prominent in those patients facing end of life treatment for pain management and dyspenea, otherwise known as breathlessness. Depending on the initial cause of neurotoxicity, it can be stopped and even reversed via a variety of different approaches. For example, if the neurotoxicity is caused by decreasing kidney function, a reduction in the dosage of opioid medication can sometimes help reverse the disorder. In the case of neurotoxicity caused by dehydration, intravenous fluids will help restore balance and halt the progression of toxicity. Opioid-induced neurotoxicity may also be reversed by reducing the dose of medication or rotating to a different drug if the toxicity is caused by taking too much of the medicine too quickly.
Opioid-induced neurotoxicity can occur with any opioid medication, however it is most common with opioids that have active metabolites, like codeine, morphine, meperidine, and hydromorphone. Metabolites are created when the liver breaks down the opioids, and they are then expelled by the kidneys. The neurotoxicity occurs when the metabolites build up because of dehydration or if the kidneys are not functioning properly.
Opioid medications are very commonly prescribed for pain management and breathlessness at the end of life. We strongly encourage those with family or loved ones facing the decision to undergo opioid treatment, to weigh the options heavily and educate themselves on the causes and dangers associated with opioid-induced neurotoxicity. If you are unsure or need assistance deciding the best treatment option for you or your loved ones, we encourage you to consult your medical professional or contact us for further guidance.
Last Updated on